Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
facetia

best thing to supplement retin-a micro?

Recommended Posts

Hi,

I've only recently found this site, and I'm really glad I have!

Anyway, I just turned 23 and I've been dealing with acne since I was 19. For the first few years, it was moderate, but over the last two, it's become pretty mild. I'm allergic to BP, unfortunately, but I had my zits pretty much under control with Neutrogena 2% SA for about 3 months--then, all of a sudden, it stopped working completely. Really weird.

Anyway, I needed a new regimen, so my dad (a doctor, but not a derm) prescribed Retin-A micro. I've been using it for about two and a half weeks. In the first week, it cleared up my skin completely, all the while turning me into a peeling tomato...but I'd rather be peely than zit-faced. Two days ago, though, I think I started the initial breakout, as all these zits popped up even in places I've never had them before (I'm applying RAM to my entire face). Argh...I look worse now than I have for the last two years.

I can't get to a derm until *August* (I live in a small town right now, and I've called all three derms in a 30-mile radiua), so antibiotics and other prescriptions are out of the question (my dad is an ER doc, and he only knows about tretinoin and doesn't feel qualified to prescribe anything else for me). So, I have a few questions:

Is it normal to start the Retin-A initial breakout after just 2 weeks of use?

Since my skin cleared up so well in the first week, is that any indication that the product will be effective long-term?

And, finally: what is the best product I can buy over the counter/online to help control the initial breakout? As I said, SA has stopped working for me. I was thinking of ordering some B5--will B5 and RAM make a good combo?

Any info would be really, really appreciated. My skin hurts. :(

Thanks!

facetia

Share this post


Link to post
Share on other sites

Hey lady. I thought I'd throw in my 2 cents.

I've been on Retin-A .025% for six weeks now. During my first week of use, my skin cleared up and felt incredibly smooth. Then, after a week, my initial breakout (IB) began. It was terrible. It's actually STILL going, though it's slowed down a lot in the last couple weeks--from 3-4 new pimples a day to 1-2 new pimples every few days. And my skin's texture has begun to change dramatically--it's smoother and feels a bit more fragile recently. The new texture of my skin is actually very similar to what it was like that first week of use. I've heard before that how your skin reacts to the Retin-A before the IB is how it will react after the IB has cleared, which is good news for you and me.

I'm currently on quite the regimen--Duac, Doxy, SA, a multivitamin, a B Complex, and birth control. I believe that all of these things are working together well. Duac is usually prescribed for use with Retin-A, but since you're allergic to BP, you unfortunately cannot use it. I would recommend an antibiotic to lessen the IB stage. Go ahead and tell whatever dermo it was who prescribed you the Retin-A about your IB, and perhaps that dermo will prescribe an antibiotic over the phone.\

Good luck! And, whatever you do, don't lose hope around the 4th week and stop using the RAM. It's the worst, but I promise, it gets better from there!

Share this post


Link to post
Share on other sites

Hey there!

Thanks for the encouragement! If my skin is supposed to look long-term like it did during the first week of Retin-A, I'll be very very happy!

I'm a little scared that my IB will get even worse than it is now--and my skin now is much worse than it's been for a long time. Maybe because I'm using a much higher concentration than you (.1%), I'm getting the worst of it earlier than you did? I can hope!

Unfortunately, it was just my dad (an ER doc) who prescribed the Retin-A because he knew about it, but he won't prescribe any antibiotics because he doesn't believe they should be used for acne (he keeps warning me of yeast infections and all these nasty side effects). I can't even get a dermatologist consultation until August--guess it's this town that's bad for people's skin!!

Do you think B5 + zinc might help lessen the breakout at all? Some people say it's as effective as antibiotics...

Good luck to you, too, with the Retin-A! I can't wait for us both to get clear (you'll be clear first!)

Later, and thanks again!

Share this post


Link to post
Share on other sites

Have you considered taking birth control? I'm on Yasmin, which includes a variant of spironolactone, which has been shown to decrease oil production and greatly reduce hormonal acne. I'm not sure if my acne is hormonal, but I'm 23 and have never had acne before, so I assume it must have something to do with it, so it can't hurt.

Today I start my second pack, and results before the third pack are unlikely, but I do think it's helping decrease oil production, as my hair is a lot less greasy recently. Before I got acne, I would shower only every other day but after I started developing acne I found I had to shower every day or my hair would get nasty. But now I'm back to every other day, thank god (my hair is long and I hate styling it every day). Anyway, that is an option you may want to consider. Yasmin is a birth control developed specifically for acne sufferers, much like Diane 35.

Your dad is right--antibiotics should not be used for the long-term maintenance of clear skin. However, a small, short dose to decrease the inflammation of the IB can't hurt. But, if he has principles, he has principles.

Good luck getting in to see a dermo--maybe ask about cancellations? That may help you get in earlier. I'm going tomorrow!

Share this post


Link to post
Share on other sites

Thanks for the recommendations!

I haven't considered birth control, mostly because my acne doesn't follow a pattern typical for "female hormonal acne." I've never had oily skin--it's always been dry-to-normal (but more often dry!), and I never got acne on the chin and jawline before the Retin-A IB (now acne has exploded everywhere). I only got acne on my upper cheeks. I've always been kind of a "late bloomer" as far as puberty/adolescent changes go--didn't even get my period until age 15--so I'm *hoping* that this is just late adolescent acne that will eventually disappear anyway. Wishful thinking?

Good luck at your derm appointment tomorrow!

Share this post


Link to post
Share on other sites

It's funny--I didn't get my period until I was 15, also! I never considered the "late bloomer" theory. It's so odd, imagining that my body thinks I'm still a teenager.

Perhaps you could also simply consider taking spironolactone by itself, without the birth control. Just a thought.

Thanks!

Share this post


Link to post
Share on other sites

I have always found that the first couple of weeks are a good indication of what your skin will be like at three months. I am at 9 weeks of retin-a micro, and i am strating to see really good results (partly I think it might be the Diane 35 as well). You could try tea tree oil to help with the initial breakout, it is supposed to have antibiotic properties. Hang in there, the initial breakout should start to subside at about 6 weeks. You will get a worse initial breakout because you strated at the 0.1% dose, but you will have clear skin faster than me. I used the 0.01, 0.025, 0.05, 0.1 cream formulations, and now i am using retin-a micro 0.1%. So I have been using these meds for 10 months, and only now am I on a dose that is really effective!

Good luck!

Share this post


Link to post
Share on other sites

I have always found that the first couple of weeks are a good indication of what your skin will be like at three months. I am at 9 weeks of retin-a micro, and i am strating to see really good results (partly I think it might be the Diane 35 as well). You could try tea tree oil to help with the initial breakout, it is supposed to have antibiotic properties. Hang in there, the initial breakout should start to subside at about 6 weeks. You will get a worse initial breakout because you strated at the 0.1% dose, but you will have clear skin faster than me. I used the 0.01, 0.025, 0.05, 0.1 cream formulations, and now i am using retin-a micro 0.1%. So I have been using these meds for 10 months, and only now am I on a dose that is really effective!

Good luck!

Thanks for all the encouragement!

The one thing I'm concerned about: my acne, which used to be isolated to my cheeks, has now spread everywhere, even my forehead, which is usually super clear. If I ever stop using Retin-A, does this mean that my acne will always be everywhere on my face now? Or is it usual to get breakouts during Retin-A where you normally wouldn't get acne?

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×